Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 191, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 31, 2017, 5:12 PM EDT for Lee County, South Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2017, 5:12 PM EDT (21:12 UTC)
- Expired
- Aug 31, 2017, 6:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Lee County, SC
The radar
The Columbia radar (KCAE), 90 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 331 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 812 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted.
487
WUUS52 KCAE 312112
SVRCAE
SCC061-312200-
/O.NEW.KCAE.SV.W.0191.170831T2112Z-170831T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
512 PM EDT THU AUG 31 2017
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Lee County in central South Carolina...
* Until 600 PM EDT
* At 511 PM EDT, a severe thunderstorm was located northwest of
Bishopville, moving east at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Bishopville and Lynchburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3400 8023 3399 8024 3426 8041 3435 8027
3432 8024 3437 8018 3432 8017 3428 8013
3423 8011 3420 8011 3416 8016 3415 8015
3409 8008 3407 8003
TIME...MOT...LOC 2111Z 259DEG 19KT 3423 8032
HAIL...0.75IN
WIND...60MPH
$$
awp1 follow-up statement
085
WWUS52 KCAE 312142
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
542 PM EDT THU AUG 31 2017
SCC061-312200-
/O.CON.KCAE.SV.W.0191.000000T0000Z-170831T2200Z/
Lee SC-
542 PM EDT THU AUG 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHERN LEE COUNTY...
At 541 PM EDT, a severe thunderstorm was located over Lydia, or 7
miles east of Bishopville, moving east at 20 mph. Other storms were
developing to the west of the area and may move into northern Lee
county. These storms may intensify and become severe.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Bishopville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3414 8028 3413 8033 3426 8041 3435 8027
3432 8024 3437 8018 3432 8017 3428 8013
3423 8011 3420 8011 3416 8016 3415 8015
3415 8021
TIME...MOT...LOC 2141Z 259DEG 19KT 3426 8013
HAIL...0.75IN
WIND...60MPH
$$
awpWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 5:09 PM EDT, 3 minutes earlier.
Area forecast discussion, Aug 31, 5:09 PM EDT, 3 minutes before
Area Forecast Discussion National Weather Service Columbia SC 509 PM EDT Thu Aug 31 2017 .SYNOPSIS... Shower and thunderstorm chances will continue through the end of the week as the remnants of TS Harvey bring increasing moisture to the region. Drier air will filter into the region by late in the weekend with temperatures near normal. A cold front will approach from the west around the middle of next week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... The remnants of Tropical Storm Harvey will lift from the lower Mississippi River Valley toward the Tennessee River Valley bringing increased moisture. A warm front over central GA this afternoon will lift north across the area tonight. Already seeing moderate instability over the CSRA into the Central Midlands. Mid-level short wave energy combined with moderate instability and Precipitable water values between 2.0 and 2.3 inches allowing convection to develop this afternoon. Scattered to numerous showers and thunderstorms are expected into the evening. Could see a few severe storms...especially across the southern Midlands and CSRA where instability and shear is greatest. Damaging winds appear to be the main threat. An isolated tornado threat cannot be ruled out. Afternoon temperatures will peak in the lower 80s north to near 90 south. Scattered showers and thunderstorms are expected to continue through the early portions of tonight, before becoming more isolated late tonight. With the energy associated with the remnants of Harvey rotating around the eastern side of the low, and with a weak warm front lingering across the Midlands overnight...cannot rule out a few strong storms tonight, especially over the western portions of the forecast area. Overnight lows will be in the lower 70s. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... On Friday, the remnants of Harvey will push mainly over the TN Valley, while a cold front begins pushing southward towards the forecast area through the day. With the increased shear along the front as it moves into the area, expect another round of stronger storms to develop during the afternoon hours. There is a risk of severe storms during the afternoon and evening hours. The latest Day 2 severe weather outlook from SPC has much of the northern half of the state in Slight Risk with the rest of the state in Marginal Risk for Friday. The cold front should move through the area late Friday night, with storms still possible along the front. Some drier air may begin filtering into the area from the west late Friday night. Temperatures Friday will range from the lower to middle 80s north to near 90 across the southern Midlands and CSRA. most of the area in warm sector. Readings on Friday night slightly cooler with temperatures in the upper 60s to lower 70s. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Drier airmass moving into the area behind the cold front on Saturday will allow for diminished rain chances as the day goes on. Dry weather expected to continue into Tuesday as high pressure settles into the region. Latest GFS indicating moisture return on Wednesday into Thursday ahead of the next upper system. Temperatures generally close to normal Saturday through Wednesday, and a little below normal Thursday. && .AVIATION /21Z THURSDAY THROUGH TUESDAY/... There will be a moist south flow between high pressure off the Southeast Coast and the remnants of Harvey lifting northeastward into Tennessee. There will also be a front mainly just north of the terminals. The pattern will result in numerous thunderstorms mainly during the afternoon and areas of stratus at night and during the morning. Wind may limit late night and early morning fog. The NAM and GFS MOS plus SREF guidance indicated mainly IFR ceilings late tonight and early Friday morning. Confidence was less during the rest of the TAF period with timing uncertainty associated with scattered to numerous thunderstorms. EXTENDED AVIATION OUTLOOK...Widespread status and fog may occur Friday night into Saturday morning. Otherwise, no significant impacts expected. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS...99 NEAR TERM...99 SHORT TERM...99 LONG TERM...99 AVIATION...99
Hazardous weather outlook, Aug 31, 3:50 AM EDT, 13 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 350 AM EDT Thu Aug 31 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-010800- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 350 AM EDT Thu Aug 31 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Scattered showers and thunderstorms this afternoon and tonight may bring strong winds and brief heavy rainfall to the area. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional showers and thunderstorms remain possible on Friday as the remnants of Harvey move north of the area, and a cold front moves southward. Isolated severe storms with strong winds and heavy rainfall will be possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 31, 4:29 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Columbia SC
429 PM EDT THU AUG 31 2017
SCZ031-036>038-312115-
Orangeburg-Calhoun-Clarendon-Sumter-
429 PM EDT THU AUG 31 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CALHOUN...WEST
CENTRAL CLARENDON...SOUTHWESTERN SUMTER AND NORTH CENTRAL ORANGEBURG
COUNTIES...
At 429 PM EDT, a strong thunderstorm was located near Brookdale,
moving northeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Brookdale, St. Matthews, Summerton, Elloree, Pinewood, Cameron,
Wilkinson Heights and Wedgewood.
If you are on or near Lake Marion, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 3360 8029 3348 8083 3360 8091 3376 8069
3377 8066 3376 8066 3375 8064 3375 8061
3379 8060 3381 8060 3381 8061 3389 8051
TIME...MOT...LOC 2029Z 245DEG 25KT 3356 8079
CJRSpecial weather statement, Aug 31, 4:53 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Columbia SC
453 PM EDT THU AUG 31 2017
SCZ027-028-312130-
Lexington-Richland-
453 PM EDT THU AUG 31 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LEXINGTON AND
NORTHWESTERN RICHLAND COUNTIES...
At 453 PM EDT, a strong thunderstorm was located 7 miles northwest of
Lexington, moving east at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Columbia, Lexington, West Columbia, Irmo, St. Andrews, Oak Grove,
Chapin, Seven Oaks and Lake Murray Of Richland.
If you are on or near Lake Murray, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 3398 8109 3402 8144 3408 8142 3407 8141
3407 8139 3411 8142 3416 8140 3416 8105
TIME...MOT...LOC 2053Z 274DEG 26KT 3406 8131
CJRLocal storm report, Aug 31, 4:56 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
456 PM EDT THU AUG 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND DMG 2 NW NEW ELLENTON 33.43N 81.71W
08/31/2017 AIKEN SC UTILITY COMPANY
REPORTED A LARGE DOWN THAT DOWNED A POWER
LINE ALONG DRY BRANCH ROAD NEAR NEW
ELLENTON.
&&
LCVLocal storm report, Aug 31, 4:58 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
458 PM EDT THU AUG 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL NEW ELLENTON 33.42N 81.69W
08/31/2017 E1.00 INCH AIKEN SC UTILITY COMPANY
UTILITY EMPLOYEE REPORTED HAIL THE SIZE OF A
QUARTER IN THE TOWN OF NEW ELLENTON.
&&
LCVLocal storm report, Aug 31, 5:00 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
500 PM EDT THU AUG 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND DMG 2 NW NEW ELLENTON 33.43N 81.71W
08/31/2017 AIKEN SC UTILITY COMPANY
REPORTED A LARGE BRANCH THAT DOWNED A POWER
LINE ALONG DRY BRANCH ROAD NEAR NEW
ELLENTON.
&&
LCVLocal storm report, Aug 31, 5:03 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
503 PM EDT THU AUG 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM TSTM WND DMG NEW ELLENTON 33.42N 81.69W
08/31/2017 AIKEN SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED A TREE DOWN IN THE
TOWN OF NEW ELLENTON AT THE INTERSECTION OF
VIRGINIA AVENUE AND COFFEE STREET.
&&
LCVThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 3:26 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 64 min |
| Aug 31, 4:00 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Orangeburg | 37 min |
| Aug 31, 4:02 PM EDT | Special Weather Statement | CAE | Kershaw | 58 min |
| Aug 31, 4:26 PM EDT | Special Weather Statement | CAE | Aiken | 34 min |
| Aug 31, 4:29 PM EDT | Special Weather Statement | CAE | Calhoun | 46 min |
| Aug 31, 4:41 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee | 64 min |
| Aug 31, 4:53 PM EDT | Special Weather Statement | CAE | Lexington | 37 min |
| Aug 31, 5:06 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw | 54 min |
| Aug 31, 5:14 PM EDT | Special Weather Statement | CAE | Bamberg | 46 min |
| Aug 31, 5:33 PM EDT | Special Weather Statement | CAE | Clarendon | 57 min |
| Aug 31, 6:17 PM EDT | Special Weather Statement | CAE | Clarendon | 28 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.